Does Celexa Cause Weight Gain?

I have been on Celexa now for about a month and I want to know if this drug will cause weight gain as so many other antidepressant drugs do. I used to take Remeron and all I did was eat, and I am hoping this one don’t do that to me. What can you tell me about this?

Weight gain has been an old bugaboo of tricyclic antidepressant treatments such as Nortriptyline, and is increasingly recognized as a relatively common late side effect of SSRI treatments such as Prozac, Zoloft, Paxil, and Luvox. Other new antidepressants, such as venlafaxine (Effexor) and mirtazapine (Remeron) are also said to be associated with weight gain.

Weight gain with Remeron occurs early and plateaus after a few months. Nefazadone (Serzone) and buproprion (Wellbutrin) carry little risk of weight gain. Weight can be lost after stopping the offending drug, although this may be delayed. More study is needed to delineate this matter.

Celexa (citalopram)*, may cause a small average weight loss in the short run (true of other SSRIs as well) but long-term effects on weight do not appear to be known. I searched and found no articles in medical journals showing weight gain.

The manufacturer reports that a 24-week study shows no significant effect on weight. A two-year U.S. multi-center study is under way so we’ll have to wait and see.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.